Alert archive / Nevada / Flash Flood Warnings in 2015

Flash Flood Warning 164, NWS Las Vegas, NV

October 18, 2015Esmeralda County, Nye County, Nevada; Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 18, 2015, 10:11 PM PDT for Esmeralda County, Nye County, Nevada; Inyo County, California. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2015, 10:11 PM PDT (05:11 UTC)
Expired
Oct 19, 2015, 2:00 AM PDT
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Inyo County, CA, Esmeralda County, NV, Nye County, NV

The radar

The Edwards AFB radar (KEYX), 235 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 11:00 PM PDTHEAVY RAIN 2.7216 Sse Oriental Wash Ra, CASCOTTYS CASTLE MEASURED A STORM TOTAL OF 2.72 INCHES OF RAIN IN ROUGHLY 5 HOURS. THE END TIME WAS ESTIMATED BASED OFF OF RADAR.
Oct 19, 12:30 AM PDTFLASH FLOOD31 Nnw Stovepipe Wells, CAEXTENSIVE FLASH FLOODING OCCURRED IN THE SCOTTY'S CASTLE AREA FROM LATE EVENING ON OCTOBER 18 TO EARLY MORNING ON OCTOBER 19. A TOTAL OF 24 POWER POLES WERE DOWNED, THE WATER TREATMENT FACILITY WAS HEAVILY DAMAGED, AND WATER LINES FROM THE SPRING UPSTREAM WERE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 139 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 5.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

435 
WGUS55 KVEF 190511
FFWVEF
CAC027-NVC009-023-190900-
/O.NEW.KVEF.FF.W.0164.151019T0511Z-151019T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1011 PM PDT SUN OCT 18 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...
  SOUTHEASTERN ESMERALDA COUNTY IN SOUTH CENTRAL NEVADA...
  WEST CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 200 AM PDT
    
* AT 1006 PM PDT...NEARLY STATIONARY THUNDERSTORMS CONTINUE TO 
  PRODUCE RAINFALL AT RATES EXCEEDING 1"/HR OVER SCOTTYS CASTLE AND 
  SCOTTYS CASTLE ROAD. EMERGENCY MANAGEMENT REPORTED THAT SOCTTYS 
  CASTLE HAS BEEN CLOSED DUE TO FLASH FLOODING. THERE HAVE ALSO BEEN 
  REPORTS OF PEOPLE STRANDED BY FLOOD WATERS AND EVACUATIONS TAKING 
  PLACE AT THE MESQUITE SPRING CAMPGROUND AT APPROXIMATELY 8 PM 
  PDT...AS WELL AS THE GRAPEVINE RANGER STATION AT APPROXIMATELY 940 
  PM PDT. FLASH FLOODING IS EXPECTED TO CONTINUE IN THESE AREAS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BEATTY...SCOTTYS JUNCTION...SCOTTYS CASTLE AND MESQUITE SPRINGS
  CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3753 11683 3706 11648 3666 11743 3709 11775

$$

PULLIN
2 follow-up statements
940 
WGUS75 KVEF 190747
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1247 AM PDT MON OCT 19 2015

CAC027-NVC009-023-190900-
/O.CON.KVEF.FF.W.0164.000000T0000Z-151019T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-ESMERALDA NV-NYE NV-
1247 AM PDT MON OCT 19 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM PDT FOR
NORTH CENTRAL INYO...SOUTHEASTERN ESMERALDA AND WEST CENTRAL NYE
COUNTIES...

AT 1245 AM PDT...RADAR INDICATED THAT HEAVY RAIN HAD ENDED IN THE 
WARNED AREA. HOWEVER...EMERGENCY MANAGEMENT REPORTED THAT SCOTTYS 
CASTLE ROAD WAS CLOSED DUE TO FLOODING AND CAMPGROUNDS WERE BEING 
EVACUATED. WATER WILL CONTINUE FLOWING FOR A WHILE...SO THE FLASH 
FLOOD WARNING REMAINS IN EFFECT.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BEATTY...SCOTTYS JUNCTION...SCOTTYS CASTLE AND MESQUITE SPRINGS
CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3753 11683 3706 11648 3666 11743 3709 11775

$$

MORGAN
506 
WGUS75 KVEF 190851
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
151 AM PDT MON OCT 19 2015

CAC027-NVC009-023-190900-
/O.EXP.KVEF.FF.W.0164.000000T0000Z-151019T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-ESMERALDA NV-NYE NV-
151 AM PDT MON OCT 19 2015

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL INYO...SOUTHEASTERN
ESMERALDA AND WEST CENTRAL NYE COUNTIES WILL EXPIRE AT 200 AM PDT...

RAIN HAS ENDED IN THE WARNED AREA...SO THE FLASH FLOOD WARNING WILL 
BE ALLOWED TO EXPIRE.

SOME ROADS ARE CLOSED BECAUSE OF EARLIER FLOODING. IF YOU ENCOUNTER 
A BARRICADE...TURN AROUND AND FIND ANOTHER ROUTE.

LAT...LON 3753 11683 3706 11648 3666 11743 3709 11775

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 8:10 PM PDT, 2 hours 1 minute earlier.

Area forecast discussion, Oct 18, 8:10 PM PDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
810 PM PDT SUN OCT 18 2015

.SYNOPSIS...A BROAD LOW PRESSURE SYSTEM MOVING ACROSS CALIFORNIA AND
NEVADA WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION
THROUGH THIS EVENING...ALONG WITH A THREAT OF FLASH FLOODING. STORM
COVERAGE WILL DIMINISH OVERNIGHT. ADDITIONAL UPPER LEVEL
DISTURBANCES WILL PROVIDE UNSETTLED AND COOL CONDITIONS INTO THE
MIDDLE OF THE COMING WEEK.
&&

.UPDATE...QUICK UPDATE THROUGH 06Z THIS EVENING. REDUCED PRECIP
CHANCES TO THE WEST OF THE COLORADO RIVER AS THE MAIN BAND OF
PRECIPITATION HAS MOVED INTO ARIZONA. OVER MOHAVE
COUNTY...SPECIFICALLY THE SOUTHERN HALF OF MOHAVE COUNTY...I HAVE
INCREASED POPS SUBSTANTIALLY AND MENTIONED HAIL AND VERY HEAVY
RAINFALL. A VERY WELL ORGANIZED COMPLEX OF STRONG-SEVERE
THUNDERSTORMS IS CURRENTLY APPROACHING THE KINGMAN AREA. HAIL UP TO
PING PONG BALL SIZE HAS BEEN REPORTED WITH THESE STORMS. WILL BE
TAKING A LOOK AT THE FORECAST FOR THE REST OF TONIGHT SHORTLY.
&&

.PREV DISCUSSION...
335 PM PDT SUN OCT 18 2015

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.

A WIDE BAND OF THUNDERSTORMS EXTENDED FROM EASTERN SAN BERNARDINO UP
THROUGH CLARK INTO LINCOLN COUNTIES THIS AFTERNOON. A SECONDARY BAND
EXTENDED FROM CENTRAL INYO COUNTY UP THROUGH CENTRAL NYE COUNTY.
THIS WAS GENERALLY PLAYING OUT AS FORECAST AND ONLY MINOR
ADJUSTMENTS WERE NEEDED TO THE INHERITED POP/WX GRIDS. FOR THOSE
TRYING TO FOLLOW THE SITUATION USING THE NWS LAS VEGAS RADAR...THE
INTERMITTENT DATA OUTAGES ARE DUE TO A TELCO ISSUE AND THIS PROBLEM
WILL NOT BE FIXED UNTIL MONDAY. THESE BANDS WILL CONTINUE PUSHING TO
THE EAST THIS EVENING AHEAD OF VORT MAX EJECTING INLAND ASSOCIATED
WITH THE BROAD INCOMING LOW WHICH WAS CENTERED OVER CENTRAL AND
NORTHERN CALIFORNIA. CONVECTION WILL DIMINISH OVERNIGHT BEHIND THIS
VORT MAX.

A SHORTWAVE TROUGH OVER THE EASTERN PACIFIC NEAR 45N/135W WILL THEN
DIVE DOWN THE BACK SIDE OF THE LOW PRESSURE SYSTEM MONDAY AND DIG IT
TOWARD YUMA ARIZONA AS IT SPINS UP INTO A CLOSED LOW. THE SYSTEM
WILL THEN CIRCULATE OVER THAT AREA THROUGH WEDNESDAY LEADING TO A
CHANCE OF SHOWERS AND THUNDERSTORMS OVER MOHAVE...CLARK...LINCOLN
AND EASTERN SAN BERNARDINO COUNTIES EACH DAY. TEMPERATURES WILL HOLD
CLOSE TO CURRENT LEVELS...REMAINING A LITTLE BELOW NORMAL THROUGH
THE MIDDLE OF THE WEEK.

.LONG TERM...THURSDAY THROUGH SATURDAY.

PATTERN SHOULD BECOME FAVORABLE FOR DRIER NORTHWEST FLOW...WHICH
SHOULD HELP BRING RELIEF FROM A PROLONGED PERIOD OF UNSETTLED AND
WET WEATHER. SHORTWAVES MOVING THROUGH THE FLOW COULD BRING ENHANCED
WINDS TO THE REGION AT TIMES. OTHERWISE EXPECT CALMER AND SLIGHTLY
WARMER CONDITIONS THAN THE FIRST HALF OF THE WEEK.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS 12-16KTS WITH GUSTS TO
25. SHRA/TSRA WILL CONTINUE ACROSS THE LAS VEGAS VALLEY...INCLUDING
IN AND AROUND THE KLAS TERMINAL THROUGH AT LEAST 01Z...PERSISTING A
COUPLE EXTRA HOURS ON THE EAST SIDE OF THE VALLEY. CIGS OF 3-5K FEET
ARE EXPECTED WITH THIS ACTIVITY ALONG WITH MOUNTAIN OBSCURATIONS.
STORMS COULD BRING GUSTY WINDS IN EXCESS OF 35 KTS...AS WELL AS
REDUCED VSBY...3 SM OR LESS...DUE TO HEAVY RAIN. SLIGHT CHANCES FOR
SHRA/TSRA WILL CONTINUE THROUGH WEDNESDAY...MAINLY IN THE MOUNTAINS
SURROUNDING THE VALLEY AND IN THE EASTERN CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MULTIPLE BANDS OF SHOWERS AND SCATTERED THUNDERSTORMS
HAVE DEVELOPED AND WILL CONTINUE TO PUSH TO THE EAST FOR THE
REMAINDER OF THE AFTERNOON AND INTO EVENING...PARTICULARLY IN
SOUTHERN NEVADA. ONE OR TWO OF THESE BANDS WILL PUSH INTO NORTHWEST
ARIZONA DURING THE EVENING HOURS. GUSTS EXCEEDING 35 KTS ARE
POSSIBLE WITH THUNDERSTORMS. CIGS WILL MAINLY BE 3K-6K FEET IN AND
NEAR SHRA/TSRA OTHERWISE 6K-10K FEET. VSBY MAY BE REDUCED TO MVFR OR
LOWER AND MOUNTAIN OBSCURATIONS ARE LIKELY IN AND NEAR ANY
SHRA/TSRA. OUTSIDE OF TSRA EXPECT SOUTHWEST WINDS TO INCREASE TO 10-
20 KTS WITH GUSTS 20-30 KTS INTO THE EVENING. WINDS WILL BE LIGHTER
ON MONDAY...AND MAINLY DIURNALLY DRIVE. CHANCES FOR SHRA/TSRA WILL
CONTINUE INTO MID WEEK...MAINLY FROM LAS VEGAS EAST. &&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
ALTHOUGH SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

UPDATE...WOLCOTT

SHORT TERM...ADAIR
LONG TERM...WOLCOTT
AVIATION...CZYZYK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Oct 18, 8:18 PM PDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
818 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     FLASH FLOOD      1 S OVERTON             36.53N 114.44W
10/18/2015                   CLARK              NV   TRAINED SPOTTER

            SPOTTER REPORTS 3 FEET OF WATER FROM OVERTON
            WASH FLOWING OVER SR 169/MOAPA VALLEY BLVD

&&

CFS
Local storm report, Oct 18, 8:21 PM PDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
821 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     5 E GOLDEN VALLEY       35.22N 114.14W
10/18/2015  E70 MPH          MOHAVE             AZ   TRAINED SPOTTER

            WIND GUST ESTIMATED.

&&

NWS LAS VEGAS NV
IRIS SYSTEM
Local storm report, Oct 18, 8:23 PM PDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
823 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             5 E GOLDEN VALLEY       35.22N 114.14W
10/18/2015  E1.00 INCH       MOHAVE             AZ   TRAINED SPOTTER

&&

NWS LAS VEGAS NV
IRIS SYSTEM
Local storm report, Oct 18, 9:35 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
935 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     FLASH FLOOD      32 NNW STOVEPIPE WELLS  37.05N 117.29W
10/18/2015                   INYO               CA   EMERGENCY MNGR

            SCOTTYS CASTLE ROAD CLOSED DUE TO FLOODING

&&

CFS
Local storm report, Oct 18, 9:54 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
954 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      30 NNW STOVEPIPE WELLS  37.00N 117.37W
10/18/2015                   INYO               CA   OTHER FEDERAL

            THE MESQUITE SPRING CAMPGROUND WAS BEING
            EVACUATED TO THE GRAPEVINE RANGER STATION
            DUE TO FLOODING.

&&

JH
Local storm report, Oct 18, 9:55 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
955 PM PDT SUN OCT 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLASH FLOOD      30 NNW STOVEPIPE WELLS  37.00N 117.37W
10/18/2015                   INYO               CA   OTHER FEDERAL

            THE GRAPEVINE RANGER STATION WAS BEING
            EVACUATED DUE TO FLOODING.

&&

JH

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 6:27 PM PDTAreal Flood AdvisoryVEFClark63 min
Oct 18, 6:44 PM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Oct 18, 6:58 PM PDTFlash Flood WarningVEFClark3 hr
Oct 18, 7:18 PM PDTFlash Flood WarningVEFEsmeralda, Nye3 hr
Oct 18, 7:45 PM PDTSevere Thunderstorm WarningVEFClark30 min
Oct 18, 11:17 PM PDTAreal Flood WarningVEFClark6 hr

Nearby

Flash Flood Warnings in Nevada, 2015Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.